Regularity of weak solutions of the nonlinear Fokker-Planck equation

Research output: Contribution to journalArticlepeer-review


We study regularity properties of weak solutions of the degenerate parabolic equation ut + f(u)x = K(u)xx, where Q(u) := K′(u) > 0 for all u ≠ 0 and Q(0) = O (e.g., the porous media equation, K(u) = \u\m-1 u, m > 1). We show that whenever the solution u is nonnegative, Q(u(·, t)) is uniformly Lipschitz continuous and K(u(·, t)) is C1-smooth and note that these global regularity results are optimal. Weak solutions with changing sign are proved to possess a weaker regularity - K(u(·, t)), rather than Q(u(·, t)), is uniformly Lipschitz continuous. This regularity is also optimal, as demonstrated by an example due to Barenblatt and Zeldovich.

Original languageEnglish
Pages (from-to)475-490
Number of pages16
JournalMathematical Research Letters
Issue number4
StatePublished - 1996
Externally publishedYes


Dive into the research topics of 'Regularity of weak solutions of the nonlinear Fokker-Planck equation'. Together they form a unique fingerprint.

Cite this